Hail, Hayes
- When
- May 29, 3:00 PM CST
- Where
- Hayes County, 5.3 mi E of Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.510, -100.920
Isolated thunderstorms developed across southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:13 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT FRI MAY 29 2015 .SYNOPSIS... ISSUED AT 312 PM CDT FRI MAY 29 2015 H5 ANALYSIS THIS MORNING HAD NUMEROUS SHORTWAVES EMBEDDED IN THE MEAN FLOW ACROSS THE CENTRAL AND WESTERN CONUS. SHORTWAVES WERE NOTED OVER NORTHERN TEXAS...NORTH CENTRAL COLORADO...AS WELL AS NORTHERN ARIZONA. STRONGER LOW PRESSURE WAS OVER WEST CENTRAL BRITISH COLUMBIA WITH ANOTHER CLOSED LOW OVER NRN MANITOBA. HIGH PRESSURE PERSISTED ACROSS THE ATLANTIC COAST...AS WELL AS THE EASTERN PACIFIC...SW OF THE SO CAL COAST. A BROAD AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WAS LOCATED OVER WESTERN NEBRASKA AND SOUTHERN SOUTH DAKOTA...WITH ADDITIONAL DEVELOPMENT OCCURRING THIS AFTERNOON OVER NERN COLORADO. AT THE SURFACE...LOW PRESSURE WAS LOCATED OVER FAR NORTHEASTERN NEBRASKA...WITH A COLD FRONT EXTENDING SWD INTO CENTRAL KS. BEHIND THE FRONT...A BROAD SHIELD OF CLOUDS EXISTED WITH READINGS GENERALLY IN THE 50S IN CENTRAL AND NORTHERN NEBRASKA...WITH 60S TO LOWER 70S OVER SWRN AND SOUTH CENTRAL NEBRASKA. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 312 PM CDT FRI MAY 29 2015 TONIGHT AND TOMORROW. THE 12Z ANALYSIS OF THE MID AND UPPER LEVELS INDICATED A SHORTWAVE TROUGH EXTENDING NORTHEAST FROM THE PLAINS OF COLORADO THROUGH THE NORTHERN PLAINS. A COLD FRONT ASSOCIATED WITH THE TROUGH HAS LARGELY CLEARED THE FORECAST AREA TO THE SOUTH...LEAVING BEHIND STRATUS...NORTHERLY WIND AND A FEW SHOWERS/THUNDERSTORMS. AS OF 19Z...THE STRONGEST OF THE STORMS WERE LOCATED ACROSS CENTRAL AND EASTERN KEITH COUNTY...ALONG A CAPE GRADIENT WHERE THE STORMS ARE FEEDING ON UPWARDS TO 1000 J/KG OF AVAILABLE ENERGY. THE LATEST HI-RES ANALYSIS IS INITIALIZED A BIT TOO FAR WEST WITH THE CURRENT STORMS...THUS THE NEAR TERM FORECAST WAS TRENDED TOWARD THE NAM GUIDANCE...WHICH HAS BEEN PERFORMING DECENTLY. FOR THE REMAINDER OF THE AFTERNOON/EARLY EVENING...THE LATEST GUIDANCE DEPICTS THAT THE CURRENT ACTIVITY WILL CONTINUE TO THE SOUTHEAST WITH THE SHOWERS/THUNDER ENDING DURING THE 00-03Z TIMEFRAME. IN THE MEANTIME...THE CAPE COMBINED WITH 25-30 KTS OF 0-6KM BULK SHEAR WILL PROVIDE FOR A MARGINALLY STRONG STORM OR TWO ACROSS SOUTHWEST NEBRASKA...ELSEWHERE ONLY SHOWERS ARE EXPECTED. THE CONTRIBUTION OF CAPE WITHIN THE HAIL GROWTH ZONE IS SMALL ACROSS SOUTHWEST NEBRASKA...SO LARGE HAIL IS NOT ANTICIPATED...BUT GUSTY WIND AND HEAVY RAINFALL WILL BE POSSIBLE UNDER ANY STORM. IT SHOULD BE NOTED THAT THE KLNX RADAR SUGGESTS RAINFALL RATES APPROACHING 4 INCHES PER HOUR UNDER THE CURRENT OF HEAVIEST CORES...WITH ONE HOUR ACCUMULATIONS NEARING 1.50-1.75 INCHES. THE MOTION OF THE STORMS /20-25KTS/ SHOULD KEEP WIDESPREAD FLOOD CONCERNS AT BAY...FOR THE MOST PART. FOR THE OVERNIGHT AND SATURDAY...UNDER A POST FRONTAL REGIME...TEMPERATURES WILL COOL WITH OVERNIGHT LOWS FALLING INTO THE UPPER 30S TO LOWER 40S. THE AMOUNT OF CLEARING WILL GREATLY INFLUENCE HOW COOL IT GETS...THUS THE NORTHERN ZONES WILL LIKELY SEE THE COOLEST CONDITIONS AS SKIES CLEAR FROM NORTH TO SOUTH. SATURDAY...COOL CANADIAN HIGH PRESSURE WILL SLOWLY SHIFT NORTHEAST OF THE GREAT LAKES. RECYCLED CANADIAN AIR WILL KEEP TEMPERATURES PLEASANT...WITH HIGHS MAINLY IN THE 60S TO LOWER 70S. A LACK OF APPRECIABLE TROPOSPHERIC OMEGA WILL KEEP ANY PRECIPITATION OUT OF THE AREA THROUGH THE DAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 312 PM CDT FRI MAY 29 2015 MID RANGE...SATURDAY NIGHT THROUGH MONDAY...THE MAIN FORECAST CHALLENGE OVER THE MID RANGE PERIODS IS PRECIPITATION CHANCES...MAINLY SUNDAY NIGHT. FOR SATURDAY NIGHT AND SUNDAY...MAINLY BENIGN CONDITIONS ARE EXPECTED AS LOW LEVEL MOISTURE IS LIMITED AND LITTLE IF ANY UPPER LEVEL SUPPORT EXISTS FOR SHOWERS AND THUNDERSTORMS. SATURDAY NIGHT WILL BE FAIRLY COOL WITH DRY AIR IN PLACE...AND HAVE TRENDED LOWS DOWNWARD...ESPECIALLY IN THE EASTERN ZONES WHERE SOME LOWER 40S ARE POSSIBLE EAST OF A LINE FROM NORTH PLATTE TO AINSWORTH. WEST OF THIS LINE...SRLY WINDS INCREASE OVERNIGHT...WHICH WILL BEGIN TO PUSH LOW LEVEL MOISTURE NWD...LEADING TO INCREASED TEMPS. WE WILL NEED TO WATCH THE STRATUS/FOG POTENTIAL IN THE WEST SUNDAY MORNING AS WE ADVECT IN LOW LEVEL MOISTURE FROM THE SOUTH. AT THIS TIME...HAVE INCREASED CLOUD COVER IN THE GRIDS FOR SUNDAY MORNING IN THE WEST HEDGING TOWARD THE DEVELOPMENT OF LOW LEVEL CLOUDINESS. WARMER AIR WILL BEGIN TO PUSH INTO THE FORECAST AREA ON SUNDAY WITH HIGHS RANGING FROM AROUND 70 IN THE FAR NORTHEAST TO THE LOWER 80S IN THE PANHANDLE AND FAR WESTERN CWA. INCREASED HEATING...COMBINED WITH DEW POINTS IN THE MID AND UPPER 50S...WILL LEAD TO AFTERNOON CAPE OF 1000 TO 2000 J/KG IN THE CENTRAL AND WESTERN CWA. THE ATMOSPHERE WILL BE CAPPED INITIALLY DURING THE AFTERNOON...QUICKLY ERODING BY EARLY EVENING. AT THE SAME TIME...A WEAK UPPER LEVEL DISTURBANCE...EMBEDDED IN THE WEST NORTHWEST FLOW...WILL PUSH INTO WESTERN NEBRASKA...INITIATING THUNDERSTORMS. ACTIVITY WILL BE FAIRLY SPARSE...ESPECIALLY AS IT MOVES EAST OF THE PANHANDLE...AS THE SURFACE FOCUS...BEING A SURFACE TROUGH...REMAINS ANCHORED ACROSS THE PANHANDLE DURING THE PERIOD. EVEN IN LIGHT OF THE LACK OF A SURFACE FOCUS IN THE CENTRAL AND EAST...UPPER LEVEL INSTABILITY WILL CONTINUE IN THE CENTRAL AND EAST OVERNIGHT...SO HAVE CONTINUED POPS EAST FOR THE REMAINDER OF THE FORECAST AREA SUNDAY NIGHT. MONDAY WILL BE WARMER AS H85 TEMPS REACH THE LOWER TO MID 20S/C PER THE LATEST NAM SOLN. WITH THIS IN MIND...HAVE INCREASED HIGHS INTO THE LOWER TO MIDDLE 80S FOR MONDAY. LIKE SUNDAY...SURFACE HEATING AND DEW POINTS IN THE UPPER 50S TO LOWER 60S WILL LEAD TO A FAIRLY UNSTABLE ATMOSPHERE ONCE AGAIN MONDAY AFTERNOON WITH THE THREAT FOR THUNDERSTORMS INCREASING MONDAY AFTERNOON IN THE WEST. .LONG RANGE...MONDAY NIGHT THROUGH FRIDAY...A RETURN TO A MORE ACTIVE PRECIPITATION PATTERN WILL COMMENCE BY MIDWEEK AS RIDGING ACROSS THE CENTRAL CONUS BREAKS DOWN AND SHIFTS EAST. THIS WILL ALLOW SWRLY FLOW ALOFT TO PUSH INTO THE WEST AND CENTRAL CONUS BY MID WEEK. ABUNDANT LOW LEVEL MOISTURE WILL FLOW NORTH NEXT WEEK WITH DEW POINTS REACHING THE MIDDLE 60S BY TUESDAY. TEMPERATURES WILL CONTINUE TO BE FAIRLY WARM WITH READINGS GENERALLY IN THE UPPER 70S NORTH TO LOWER 80S IN THE SOUTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1240 PM CDT FRI MAY 29 2015 A COLD FRONT WILL CONTINUE TO PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE FRONT IS CURRENTLY DROPPING TO THE SOUTH...WITH ALL AREA TERMINALS REPORTING NORTHERLY WINDS...WHICH HAVE BEEN GUSTY AT TIMES. IN ADDITION...BEHIND THE FRONT...MVFR AND LOWER STRATUS HAS DEVELOPED. THE AVAILABLE NEAR TERM GUIDANCE INDICATES THESE CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON... WITH POSSIBLE STORMS IMPACTING KLBF THROUGH 00Z. THEREAFTER...SKIES WILL CLEAR BY DAWN...WITH WIND SPEEDS BECOMING LIGHT AND VARIABLE. && .HYDROLOGY... ISSUED AT 312 PM CDT FRI MAY 29 2015 CURRENT FLOOD WARNINGS FOR THE PLATTE...SOUTH PLATTE AND NORTH PLATTE RIVER SYSTEMS REMAIN IN PLACE. SIGNIFICANT CHANGES TO THE RIVER LEVELS ARE NOT ANTICIPATED THROUGH THIS WEEKEND. HOWEVER NOT ANTICIPATED...WE WILL CONTINUE TO MONITOR FOR ANY AREAS OF HEAVY RAINFALL THIS AFTERNOON AND EVENING...AND UPDATE IF NEEDED. PLEASE CHECK THE LATEST WARNING INFORMATION FOR CURRENT CRESTS AND TIMES. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CLB SHORT TERM...JACOBS LONG TERM...CLB AVIATION...JACOBS HYDROLOGY...JACOBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 248 PM CDT FRI MAY 29 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-302000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 248 PM CDT FRI MAY 29 2015 /148 PM MDT FRI MAY 29 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EARLY EVENING...MAINLY ALONG AND SOUTHWEST OF A EUSTIS...TO NORTH PLATTE... TO OSHKOSH LINE. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER LIGHTNING...WIND GUSTS TO 35 MPH...AND VERY HEAVY RAINFALL IS POSSIBLE UNDER ANY THUNDERSTORM. RIVER LEVELS CONTINUE TO RUN HIGH ALONG THE NORTH PLATTE...SOUTH PLATTE...AND PLATTE RIVER SYSTEM UNTIL FURTHER NOTICE. THE HIGH RIVER LEVELS ARE A RESULT OF RAPID SNOW MELT OVER THE ROCKIES AND HEAVY RAINFALL ON THE PLAINS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH NEXT WEEK AS THE REGION FALLS UNDER AN ACTIVE WEATHER PATTERN. AT THIS TIME...A WIDESPREAD SEVERE WEATHER OUTBREAK IS NOT ANTICIPATED...BUT PERIODIC SEVERE WEATHER CANNOT BE RULED OUT. FLOODING CONCERNS WILL CONTINUE ALONG THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER AND MAIN STEM PLATTE RIVER THROUGH THE MIDDLE OF NEXT WEEK. SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) JACOBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 PM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN LEMOYNE 41.29N 101.80W
05/29/2015 M2.50 INCH KEITH NE FIRE DEPT/RESCUE
RAINFALL WAS REPORTED BY THE FIRE DEPARTMENT NEAR LEMOYNE
&&
MOLDANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 312 PM CDT FRI MAY 29 2015 NEZ059-292100- LINCOLN NE- 312 PM CDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 400 PM CDT... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF DICKENS...OR 18 MILES SOUTHWEST OF NORTH PLATTE...MOVING EAST SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WELLFLEET... SOMERSET... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 53 AND 69. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 12 NW WELLFLEET 40.88N 100.89W
05/29/2015 E0.88 INCH LINCOLN NE PUBLIC
&&
MOLDANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT FRI MAY 29 2015 NEZ070-071-292130- FRONTIER NE-HAYES NE- 341 PM CDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND SOUTHWESTERN FRONTIER COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAYES CENTER...MOVING EAST SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARENGO... HAYES CENTER STATE WILDLIFE MANAGEMENT AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
The Goodland radar (KGLD), 143 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569835.